MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 641CF0925
Medical Device Problem Codes Stretched (1601); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Conclusion: the galaxy g2 coil was returned for analysis.The sl-10 microcatheter and the rotating hemostatic valve (rhv) were returned with the coil stuck inside.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.As viewed through the returned packaging, the coil was found to be stretching and entangled around the device positioning unit (dpu) and the microcatheter.The coil was found to be stuck inside the sl-10 microcatheter.Located at the distal tip of the skive adjacent to the clear/green junction, the dpu protrudes outside the sheath.The coils distal section and ball tip were located between the compressed tube section and the blood obstruction inside the microcatheter¿s tube.Located 9.5 centimeters off the distal tip of the microcatheter is a severely compressed section.Located 3.5 centimeters off the distal tip of the microcatheter is an obstruction that stopped a 0.014¿ guide wire.The 3.5 centimeter location of obstruction inside the microcatheter¿s tube was found to be a blood plug.Coil was returned severely stretched.The distal section of the coil was undamaged.The resheathing tool¿s v notch has been severely damaged with the damaged edges raised significantly off the surface plane.The locking mechanism has compression and stretching damage.No manufacturing defects were found.Due to the severe damage of the coil, no laboratory duplication of the field complaint could be performed.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The complaint of the galaxy g2 coil resistance could not be confirmed based on the condition of the returned device, however the coils stretching inside the microcatheter was confirmed.Due to the severe damage to the coil and with multiple contributing factors found, the exact root cause cannot be determined.Three contributing factors were found to the coils resistance and eventual stretching.These factors may have worked separately or in unison as each individual contributing factor could have produced similar results.The evidence as received highly suggests the following contributing factors may have produced the coils resistance and stretching equally as the order they are presented in has no bearing on what factor may have been the primary contributing factor to the field complaint.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The evidence of the first contributing factor found was the compression on the microcatheter tube in the location of where the distal section of the coil was found located 9.5 centimeters off the distal tip of the microcatheter.This may have produced resistance and anchored the coil which may have stretched during removal.The circumstances of how and when the microcatheter¿s tube was compressed cannot be determined.The evidence of the second contributing factor found may have been where the blood obstruction first originated 3.5 centimeters off the distal section of the microcatheter¿s tube going proximal.This may have contributed to the coils resistance and may have anchored the coil which would have stretched during removal.This may have occurred due to a lack of a constant pressurized flush during the procedure which allowed the blood to clot and form an obstruction inside the microcatheter¿s tube.If a consistent flush was not utilized during the procedure, then for optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿to achieve optimal performance of the codman microcoil system, it is important that a continuous infusion of an appropriate flush solution be maintained.¿ the evidence of the third contributing factor may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have possibly damaged the coil causing resistance and may have buckled the coil causing an anchoring effect which would have caused the coil to stretch during removal.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger.Caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ since there was no evidence to suggest the event was related to a manufacturing issue, no corrective actions will be taken at this time.This is an initial/final mdr report.This is 1 of 2 mdrs being submitted for this complaint with associated referenced numbers of 2954740-2016-00300 and 2954740-2016-00299.
 
Event or Problem Description
As reported by a healthcare professional, during coil embolization of an anterior communicating artery aneurysm, a cashmere (src14102520/ c29062) could not be advanced through an sl 10 microcatheter, the distal end of the coil was kinked, and the sheath dislodged during resheathing and a galaxy g2 (src14102520/ c29062) was difficult to advanced and was found to be stretched upon removal and was removed from the patient with the microcatheter.Initially, using an envoy da and sl10 microcatheter, a helipaq 10 x 30 was advanced without issue.The compliant cashmere 10 x 14 would not be advanced into the sl 10 microcatheter and when removed, the distal end was kinked.When attempting to re-sheath the coil, the sheath dislodged (the wire came through the sheath).A syncro 2 wire was introduced to check for a kink in the system, but no kink was found.Next a 9 x 25 galaxy 2 coil was introduced into the microcatheter and the last 8-10 inches was too difficult to advanced further.Upon trying to remove the coil, the coil stretched inside the microcatheter, and both were removed.The procedure was completed with a competitor¿s coil.It was reported that there was a 25 minutes delay to select new coils, and no additional interventions were required to remove the coils from the patient.The same microcatheter was used for both events.It was reported that a continuous flush had been maintained through the microcatheter.There was no premature detachment of either coil.The devices were prepped and used as per the ifu.The events did not result in patient injury, and it was reported that the patient was doing fine.

Brand Name
ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6147330
Report Number2954740-2016-00300
Device Sequence Number13621997
Product Code HCG
UDI-Device Identifier10878528009648
UDI-Public(01)10878528009648(17)190930(10)C30048
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K120686
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 11/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue Number641CF0925
Device Lot NumberC30048
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2016
Initial Report FDA Received Date12/06/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SL10 MICROCATHETER
Patient Age50 YR